Ask a doctor

Anxiety Attack and Hair Loss?

For one year I have been resisting my anxiety and sought of depression, but didn't seek any medication. Now I am on zoloft 25 mg. So I had very dense hair and now my hair has been falling since 6 months and since I have been on medication my hair loss has lessened, but not stopped. How can I stop my hair loss? I am 23 male, are there chances that the hair loss can be permanent? Is there a possibility of my hair coming back? Anything I need to do?

Doctor Answers (3)

There are many causes of hair loss, including stress and certain medications.

+1

There are many causes of hair loss, including stress and certain medications. First, it’s important to determine the cause of your hair loss to accurately form an effective treatment plan. There are several non-surgical hair loss treatments that have been proven effective, including topical and oral medications such as Propecia® and Rogaine®.  Other individuals may find compound prescriptions and red light therapies to be helpful with slowing or reversing hair thinning. However, it’s important to discuss your symptoms with a board certified dermatologist who specializes in hair loss & restoration to find the most effective treatment for your individual needs.

Atlanta Dermatologic Surgeon

Male (or Female) Pattern Hair Loss More Probably than Zoloft Related Hair Loss

+1

As you probably know, Setraline is an SSRI and increases the extra cellular levels of Serotonin.  There may be some associations with hair loss, but nobody can claim they are certain of the mechanism of loss. Regardless, your anxiety or depression and how you treat it may be related to your hair loss, but it's more probable that you're suffering from male pattern hair loss. Did you notice any hair loss at all before you started taking the medicine, and is the hair loss making your anxiety and depression worse?  Regardless, you could try to switch the medication and see if it helps...or you could consider taking Finasteride.

New York Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Causes of Hair Loss

+1

There are many causes of hair loss, and severe stress and anxiety are among them. However, medication use can also cause hair loss. If the cause is anxiety, the hair loss should eventually subside on its own and hair should grow back. However, I suggest returning to the doctor who prescribed your Zoloft to find out if there is an alternative medication, just in case it is medication-related. In any case, as long as the hair loss is not genetic, it should grow back fine.

Web reference: http://www.dermhairclinic.com/hair-loss-info/

Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...